Can Green Powders give you Diarrhea?
It’s not uncommon knowledge that some supplements can cause diarrhea, but do Green Powders also have this annoying side effect?
We are here to give you the low-down on the links between Green Powders and diarrhea – what the ingredients are that could give you this side effect and who could be the most susceptible to it.
The majority of Green Powders contain similar ingredients. Typically, none of the ingredients should give you diarrhea, but it’s personal. Some of these ingredients simply might not agree with your digestive system, especially not straight away when you first start incorporating Green Powder into your diet.
We are going to take a look at three reasons you could experience the side effect of diarrhea when consuming Green Powder – Magnesium, Fibre and Probiotics.
Magnesium is one of the more common ingredients within Green Powders – pretty much every branded Green Powder will contain it. This is because magnesium is one of the top five necessary minerals to have in our system, as it ensures our bodily functions can run at high capacity. It’s also one of the minerals that people aren’t getting enough of, hence the reason it’s a vital ingredient in a Green Powder supplement.
Some of the health benefits of magnesium are (1)
- Boosted exercise performance
- Fights against type 2 diabetes
- Fights depression
- Lowers Blood Pressure
- Improves PMS symptoms
However, magnesium can cause diarrhea. Generally, magnesium will only affect the digestive system and cause diarrhea when someone has taken too much of it. In transparent Green Powder brands, they will have the optimal amount of magnesium within their powder. However, if you are experiencing diarrhea as a side effect of taking Green Powder, it might be a good idea to check the magnesium content in what you’re taking.
Although, sometimes magnesium can cause diarrhea if you have previously not been consuming enough and then start to receive the correct amount. This will be the case if you experience diarrhea quickly after starting to take a Green Powder.
Your body will get used to the magnesium intake over time, but if you are struggling with diarrhea and you believe it’s due to the magnesium, you can take the Green Powder supplement with food. This should reduce the occurrence of diarrhea (2).
Another reason that Green Powders could be giving you the side effect of diarrhea could be the increased amount of fiber in your diet. The fiber in your diet is so important for many reasons and Green Powders can supply you with a sufficient daily dose of it, but initially, it can mean that you experience looser stools.
Some of the health benefits of fiber intake are (3)
- Slows the rate that sugar is absorbed into the blood
- Feeds good gut bacteria
- Reduces cholesterol
- Cleans your colon and keeps bowel movements regular
Fiber is one of the main protectors of your gut and if you have the correct amount of it daily, it keeps your digestive system on track. However, if you lack fiber in your diet and then start to incorporate fibrous Green Powders into your diet, you will likely experience diarrhea.
Just like the magnesium intake, your body will start to adjust over time. Unfortunately, first of all, you have to deal with the fact that the fiber is going to have to clean your colon and take any bad gut bacteria from your body, but after that, diarrhea should slow down and stop.
Thirdly, let’s take a look at green powders and probiotics because its popular to combine these ingredients into one product.
Probiotics are live bacteria and yeasts that are beneficial to our health, especially the digestive system. They work to balance the amount of ‘good’ and ‘bad’ bacteria in your body, to keep it working at its optimal level. Also, when ‘good’ bacterium is killed off due to taking antibiotics, prebiotics replaces them (4).
Some of the health benefits of probiotics are (5)
- Prevent and treat diarrhea
- Improve mental health conditions
- Reduces the severity of allergies, especially eczema
- Keeps the heart healthy
- Boosts immune system
Although one of the main reasons for taking probiotics is to prevent and treat diarrhea, in some people, adverse effects can happen. Normally, after starting to take probiotics you could find yourself having looser stools. However, in the longer term, it will help with your digestive system and bowel movements. If the adverse effect of diarrhea does happen, it will only be for a week or two.
During this time, take the supplement to contain probiotics on an empty stomach.
Underlying Health issues
If you suffer from any underlying health issues, then Green Powders could cause you to suffer from diarrhea, at first especially. For example, if you have IBS or any other digestive problems, the change of nutrition, fiber, vitamin and mineral content could cause you to have looser bowel movements. After your body has got used to receiving the correct amount of nutrients, this should go back to normal for you.
On the plus side, if you suffer from bloating due to IBS or any other digestive problems, Green Powders can help to eliminate this. This is not only because of the probiotics aiding digestion but also because of the anti-inflammatory properties that a lot of the ingredients have. If you want to read more about how bloating can be decreased due to Green Powders.
Know what’s inside your greens powder
You can greatly reduce your chances of getting diarrhea by choosing to buy from a brand that has a full and transparent list of ingredients. Stay away from brands that aren’t open in showing their ingredients list, because their unknown ingredients could not only not be beneficial to your health but could also trigger diarrhea.
At SuperGreen TONIK we pride ourselves on being an open and honest company, but we also want to give you advice on how to choose the best greens supplements on the market.
As we mentioned previously if you do experience diarrhea, it should go within a week or two as your body gets used to the supplement and its nutrient high ingredients. However, if you think you’re suffering or you’re worried about introducing so many nutrient-rich ingredients into your diet straight away, start with a half dosage first.
This is advice for all supplements, not just Green Powders.